Alert archive / Wisconsin / River Flood Watches in 2017
River Flood Watch 7, NWS Milwaukee, WI
NWS Milwaukee, WI issued this river flood watch at Apr 29, 2017, 7:36 PM CDT for Racine County, Wisconsin. It took effect at May 1, 2017, 10:00 AM CDT. It was in force for 5 days.
The area
The counties it named.
The facts
- Issued
- Apr 29, 2017, 7:36 PM CDT (00:36 UTC)
- In effect from
- May 1, 2017, 10:00 AM CDT
- Expired
- May 6, 2017, 1:00 AM CDT
- In force
- 5 days
- Issued by
- NWS Milwaukee, WI
- Area
- Storm-based polygon
- Flood severity
- None
County Racine County, WI
The radar
The Milwaukee radar (KMKX), 66 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Fox River at Burlington (BRGW3).
- Action stage
- 9 ft
- Minor stage
- 11 ft
- Moderate stage
- 12 ft
- Major stage
- 14 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this river flood watch went out at Apr 29, 6:36 PM CDT, 1 hour earlier.
Area forecast discussion, Apr 29, 6:36 PM CDT, 1 hour before
Area Forecast Discussion...UPDATED National Weather Service Milwaukee/Sullivan WI 636 PM CDT Sat Apr 29 2017 .UPDATE... The back edge of the rain is currently pushing in from the west, but will probably not get much farther than Madison as another surge arrives from the south. Will see the potential for a sleet mix at times over the next couple hours. Model soundings suggest this mix will end by mid-evening or so. && .AVIATION(00Z TAFS)... Rain will persist into tonight...slowly winding down by the early morning hours. A little sleet may mix in through mid-evening. Latest meso model show a break in the widespread rain arriving by 09Z, though will have to keep an eye on radar trends due to a couple wetter model solutions. More widespread rainfall is expected to develop by Sunday afternoon. Ceilings will likely lower tonight, with low ceilings expected through the day Sunday. Some lower visibilities of 1-2 miles possible at times with the moderate rainfall based on upstream obs. A little thunder is possible this evening, though lightning continues to remain well to the south of the WI/IL border. There will be thunder chances with the rain tomorrow. && .PREV DISCUSSION... (Issued 340 PM CDT SAT APR 29 2017) TONIGHT AND SUNDAY - Forecast Confidence...Medium. There is currently an amplified upper trough situated near the 4 corners regions and an associated surface low over the Southern Plains. The northern stream jet is just to the north of the Great Lakes regions while the southern stream jet is near the base of the trough. The elevated warm front extending from the low center is situated over Wisconsin, sloping to the south toward the surface. Widespread rain along the warm front has been pushing toward southern WI all afternoon, and has finally reached north of the state line. The upper trough will continue to deepen as it takes on a slightly negative tilt and progresses eastward. Accordingly, the southern stream jet will develop on the eastern flank of the trough by Sunday afternoon, setting up a coupled jet situation over southern Wisconsin. Meanwhile, the surface and mid level low will continue to deepen and move to the northeast. The elevated warm front will push to the north, remaining over southern Wisconsin through tomorrow afternoon. Strong moisture advection will take place as the upper levels of the warm front gradually push north of the area, with PWATS reaching as high as 1.5" by Sunday afternoon. This all sets the stage of an extended period of precipitation. However, many of the convection allowing models have been showing a consistent signal of rain this afternoon and evening, followed by a considerable lull in the precipitation from late this evening into tomorrow morning. Given the synoptic set up, I have a hard time seeing why this prolonged dry period would occur, but with the consensus and continuity of the CAMs, I can't rule it out. I therefore have lowered pops and QPF from late tonight and tomorrow morning considerably from the previous forecast. Needless to say, uncertainty in my pop and QPF forecasts is relatively high. Precip will reintensify tomorrow afternoon as the surface front pushes through the CWA. Most of the guidance is showing at least some MUCAPE, so left the chance mention of thunder in the forecast for tomorrow afternoon. SUNDAY NIGHT THROUGH TUESDAY - Forecast Confidence...Medium to High. Expect showers and a few embedded thunderstorms to be ongoing at the beginning of the period. Low pressure moving along occluding front will have considerable synoptic lift as it passes across northern IL and southern WI Sunday evening. Layer Q-vector convergence briefly reaches 20 units in the evening with a period of sloping frontogenetical forcing. Despite weak elevated instability, due to strength of lift, will continue to include a chance of tstorms during the evening as low level jet pivots across southern WI where low level thermal ribbon will be draped. Expect showers to diminish in areal coverage overnight as mid-level drier air wraps northward around parent low circulation in the central Plains. This will end the thunder threat by late evening or shortly after midnight. Expect showers to spread back across southern Wisconsin on Monday as strong low pressure occlusion passes across the area. Column moisture will remain deep and several strong mid-level short waves will rotate around the main low pressure system. Low level thermal profile looks to remain warm enough to keep the returning precipitation as all rain Monday. Parts of the northwest CWA may see a mix as the colder air deepens across southern WI Monday night but the showers will be waning by that time. Possible a few showers could linger into Tuesday due to lingering cyclonic curvature and steep low level lapse rates. Temperatures will remain cool for late April with daytime readings remaining in the 40s to low 50s. EXTENDED PERIOD... TUESDAY NIGHT THROUGH SATURDAY - Forecast Confidence...Medium. The period should start out quiet and cool as weak ridging passes through the western Great Lakes. Frost may be a threat Tuesday night and early Wednesday as 925H temps will be around 1-3C and boundary layer winds will be lighter. Will depend heavily on lingering cloud cover. Upper level steering flow will back slightly to more zonal to northwest around mid-week allowing slightly warmer air to return. Developing split flow looks to keep upper Midwest and Great Lakes drier through the end of next week while more active southern stream keeps precipitation south of Wisconsin. While dry conditions are expected for the most part, several weakening short waves caught in the northern stream of the westerly flow may bring a few showers to the area, especially Thu and Fri. While the coldest morning may be Wednesday, night-time temperatures will remain cool through the rest of the period, with lows in the upper 30s to lower 40s. The large negative 500H anomoly over the region at 00Z/Thursday quickly shifts off to the east, replaced by a weakly positive anomoly by 00z/Sunday. CIPS Analogs continue to show the potential across southern WI of near or below freezing temperatures in the day 6-8 period (next weekend) so holding off on planting tender vegetation still prudent. MARINE... Strong, onshore winds will persist through Sunday as low pressure moves toward the state. Winds will be the strongest this evening and into tonight, with gusts approaching 34 kts. This is a borderline Gale Warning event, so have chosen to stick with the Gale Warning we already have out there. Winds will begin to diminish late tonight, but remain elevated. Moreover, the onshore winds will result in high waves through Sunday, and an additional SCA will be needed for much of the day Sunday. Winds will briefly weaken on Monday morning as the the low moves through the state. Then winds will swing around to the south southwest and reintensify, perhaps prompting an additional SCA. HYDROLOGY... Issued hydrologic outlook across southeast Wisconsin. Parts of the southeast may receive 1 to 2 inches of rainfall tonight, and another 1 inch Sunday afternoon into Sunday evening. This 1-2 punch of heavy rainfall will push several rivers above flood stage, and possibly approaching Moderate Flood. The most susceptible rivers will be the Fox and Root Rivers in western Kenosha and Racine counties. Can not rule out some minor street and rural field flooding, especially in low, susceptible areas. Still can not rule out the need for an Areal Flood Watch for the area, but will wait to see how much rain occurs tonight before deciding. && .MKX WATCHES/WARNINGS/ADVISORIES... WI...None. LM...Gale Warning until 4 AM CDT Sunday for LMZ643>646. && Update...DDV Tonight/Sunday and Marine...BSH Sunday Night through Saturday and Hydrology...MBK
Hazardous weather outlook, Apr 29, 3:23 PM CDT, 4 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Milwaukee/Sullivan WI 323 PM CDT Sat Apr 29 2017 WIZ046-047-051-052-056>060-062>072-302030- Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 323 PM CDT Sat Apr 29 2017 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin, and southeast Wisconsin. .DAY ONE...Tonight Moderate to heavy rainfall will affect southeast Wisconsin tonight. Rainfall of 1 to 2 inches is expected. This will result in rapid river rises. Minor street and rural flooding in susceptible low areas will be possible by late tonight. .DAYS TWO THROUGH SEVEN...Sunday through Saturday Another round of moderate to briefly heavy rainfall will affect southeast Wisconsin Sunday afternoon and evening. There will also be a chance of thunderstorms, but no severe weather is expected. An additional 1 inch of rainfall will be possible on Sunday resulting in a continued threat of minor street and rural field flooding. Rivers in southeast Wisconsin will rise to above bankfull. Several rivers including the Fox and Root Rivers will likely rise to above flood stage by early next week. Cold temperatures may result in frost late Wednesday night into early Thursday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. However, your rainfall reports will be appreciated through Monday. LMZ643>646-302030- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 323 PM CDT Sat Apr 29 2017 This Hazardous Weather Outlook is for portions of Lake Michigan. .DAY ONE...Tonight A tightening pressure gradient associated with strengthening low pressure in the plains will cause strong northeast winds and high waves over the near shore waters tonight. Gusts to 35 knots are expected. A Gale Warning is in effect through late tonight. .DAYS TWO THROUGH SEVEN...Sunday through Saturday Brisk northeast winds and elevated waves will continue to affect the nearshore waters of Lake Michigan Sunday into Sunday evening. A Small Craft Advisory will likely be needed. There is a chance for thunderstorms Sunday afternoon into Sunday evening. No severe weather is expected. Gusty southwest to northwest winds are possible Monday afternoon into Tuesday. A Small Craft Advisory will likely be needed. A few gusts will get close to gale force. www.weather.gov/mkx MBK
The office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 7:13 PM CDT | River Flood Warning | MKX | Rock | 11 days |
| Apr 29, 7:13 PM CDT | River Flood Warning | MKX | Kenosha | 6 days |
| Apr 30, 3:09 AM CDT | Small Craft Advisory | MKX | 64 hr |
Nearby
River Flood Watches in Wisconsin, 2017Every river flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.